Weight Gain and Mindful Eating When Taking Psychiatric Medications

Studies show that over 55% of those who take Psychiatric Medications (like Anti- depression, Anti-psychotics or stimulants) have a tendency to gain weight[1].
For some who have been prescribed stimulants, weight loss has also been a side effect. Some of these drugs may also cause changes to your metabolism which makes it harder to maintain a healthy weight or lose weight[2]. These changes are mainly caused due to a disruption of the chemical signals controlling appetite.

Several times, patients are not warned about these impacts. It is necessary to ask your Doctor about how these medications can impact your eating habits. A good diet is an important aspect in the treatment plan as much as medication is.

Image: Food options for better Mental Health

Here are some great tips to manage your weight:

1. Keep a Food Journal:
Keeping track of what you eat keeps you accountable. Knowing that you are going to write that down, will only make you eat less junk food. It also helps you look at the trend and eating behavior over a period of time.

2. Snack only when you are hungry:
Most of us will snack while watching TV or just because we’re bored. Avoid eating when you are not hungry. Food containing fibers are a great source Health high fiber snacks are nuts and seeds. Skip the popcorn and sweets!

3. Start exercising:
Choose an activity that you will enjoy and also works best for you. Plan your day with the activity – that way, it is done consistently and you get some weight off before things get out of control. Exercise not only helps you keep your weight in check but improves mood and overall metabolism.

4. Eat without skipping meals:
Skipping meals cannot become a long-term solution. At the same time, eating in bulk at one go may slow down your metabolism. Eat nutritious low fat food that satisfies your hunger. Snack your fibers and distribute calories across the day. Don’t go on a diet, eat right instead!

At any point, if you feel you are gaining weight or have other side effects, talk to your Psychiatrist immediately. Some days may not be perfect, but down be let-down. If you make changes to your lifestyle and diet, you can effortlessly maintain your weight.

Bibliography:

  1. http://www.scientificamerican.com/article/many-psychiatric-drugs-have-serious-effects-on-body-weight/
  2. http://www.mayoclinic.org/diseases-conditions/bipolar-disorder/expert-answers/bipolar-medications-and-weight-gain/faq-20058043/
  3. https://www.psychologytoday.com/blog/real-healing/201301/healthy-gut-healthy-mind-5-foods-improve-mental-health
Recommended Posts
Comments
  • Vaibhav
    Reply

    Very useful article – something that most patients have trouble coping with.

Leave a Comment